Thunderstorm Wind, Chaves
- When
- June 22, 2:39 PM MST to 2:50 PM MST
- Where
- Chaves County, 6.3 mi NW of Roswell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.450, -104.590
An early season plume of monsoon moisture advected northward into New Mexico from June 22nd through the 24th bringing several days of flash flooding and severe weather across portions of northern and central NM. June 22nd in particular saw severe thunderstorms produce numerous severe wind gusts of 60 mph or stronger across eastern NM from Roswell to Nara Visa with reports of downed utility poles…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An early season plume of monsoon moisture advected northward into New Mexico from June 22nd through the 24th bringing several days of flash flooding and severe weather across portions of northern and central NM. June 22nd in particular saw severe thunderstorms produce numerous severe wind gusts of 60 mph or stronger across eastern NM from Roswell to Nara Visa with reports of downed utility poles and arcing powerlines near Roswell and dust being kicked up in Quay County. Heavy rains also produced flash flooding reports in Roswell where multiple cars and a fire truck were stuck in deep water. June 23rd saw thunderstorms bring burn scar flash flooding to the Ruidoso area burn scars where swift water rescues were performed at a mobile home park and a hotel. Flash flooding was also reported along an area where two to three inches or more of rain fell just south of I-40 in eastern NM near Santa Rosa and Newkirk. The Hermit's Peak/Calf Canyon burn scar saw flash flooding on June 24th from burn scar flash flooding when NM 518 was closed due to flood waters. Heavy rains also produced flash flooding in Belen, NM where debris and high waters washed out a portion of I-25 at mile marker 190 which required cleanup crews to reopen the next day. Monsoon moisture began to lower after the 24th as did the thunderstorm activity by June 25th.
Key Impacts: Flash flooding, burn scar flash flooding, debris flow, thunderstorm wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 1:33 PM MST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Albuquerque NM 233 PM MDT Sun Jun 22 2025 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... Updated at 138 PM MDT Sun Jun 22 2025 - Elevated fire weather conditions will persist over parts of northwest New Mexico and the upper Rio Grande Valley until sunset. - The coverage of showers and storms with heavy rainfall will increase over eastern New Mexico today and Monday then spread to much of northern and central New Mexico Monday night through Wednesday. A few storms over eastern New Mexico may be strong to severe today and Monday. - While many locations will receive beneficial soaking rainfall, isolated locations along and east of the Continental Divide may receive heavy rainfall that produces excessive runoff and a high risk of flash flooding. Burn scars will be extremely vulnerable to flash flooding. && .SHORT TERM... (This evening through Monday night) Issued at 138 PM MDT Sun Jun 22 2025 There were only minor changes to the ongoing forecast thru Monday night. The focus for the rest of today into tonight will be strong to severe storms developing over eastern NM. Low level moisture continues to advect northward on deepening southerly flow across the plains. Storms have already begun firing up along the high terrain of Lincoln County. This activity will grow downstream into an unstable airmass with surface-based CAPE from 1000-2000 J/kg over the Caprock and NM/TX border. Marginal bulk shear values of 20 to 30kt will support some hail so damaging winds are the main threat. PWATs are climbing closer to 1.5" over southeast NM so the threat for localized flooding is also possible from cells with very heavy rainfall this evening. Convective outflow and backing of vertical wind profiles will help to force moisture farther north and west toward the central mt chain late tonight. Low stratus may impact eastern NM overnight along with a few light showers. An upper level trough entering southern NV Monday and a sprawling upper level ridge over the eastern U.S. will allow 700-500mb flow to become more southerly while increasing over NM. Guidance is in good agreement that ascent will increase while a 55-65kt speed max ejects northward across western NM. Meanwhile, moist southeast surface winds over eastern NM will converge along the central mt chain with drier south-southwest winds over central and western NM. Bulk shear in this environment is more impressive than today with similar CAPE values so a few strong storms are likely again. Convective initiation is expected over the Ruidoso area by late morning then over more of the central highlands and eastern plains by the afternoon. Given the high PWAT environment, storms will be capable of producing very heavy rainfall and there is a high risk for flash flooding in the Ruidoso area. Outflows from storms over eastern NM are likely to develop additional storms along the central mt chain and nearby Rio Grande Valley by late afternoon. Confidence is not high enough that heavy rainfall will impact areas as far north as the HPCC burn scar to issue a Flash Flood Watch at this time. Meanwhile, the focus for excessive rainfall may shift to southeast NM Monday evening where the storms from the Ruidoso area build into a large convective complex while moving southeast across Chaves and Roosevelt counties. Meso-beta heavy rainfall analysis shows this cluster propagating southeast at less than <10 mph with localized max QPF amounts from hi-res ensembles >3". An expansion of the Flash Flood Watch may be warranted for areas farther east of Ruidoso Monday. The rest of Monday night will feature scattered showers and storms spreading north into more areas along and east of the Continental Divide and the Rio Grande Valley. && .LONG TERM... (Tuesday through Saturday) Issued at 138 PM MDT Sun Jun 22 2025 Tuesday is still the day to watch for significant impacts from widespread showers and storms with torrential rainfall. The latest WPC Excessive Rainfall Outlook has expanded the 'Moderate Risk' for flash flooding to more of central NM while PWATs are near record values for late June. Models are also coming into better agreement that surface-based instability will be place over much of NM with mid level convergence, positive vorticity advection, and stretching of the theta-e ridge axis across central NM. Hi-res models are still showing storms erupting by early afternoon over all the high terrain before spreading northward and expanding into nearby highlands and valleys. Conditions will be favorable for stationary and training storm cells as they latch onto the higher terrain while building slowly east/southeast before moving northward in the mean flow. Flash Flood Watches are almost a certainty at this point (>80% likelihood) for a large area of central NM. There is still a low chance (<20%) that too much cloud cover, cooler temps, and a lack of proper timing from forcing aloft limits instability available for greater coverage of storms with heavy rainfall. There is also uncertainty with respect to the potential for strong to severe storms over the region once storms do form. The moisture gradient over western NM will be closer to more sunshine and the forcing with the trough approaching from the Great Basin. The Continental Divide may serve as a more unstable initiation point for storms. This area of storms is shown by several models merging with storms farther east into a large area of heavy rainfall over central NM Tuesday night. Forecast confidence begins to deteriorate during this period since there are several key features that still need more time to pin down on guidance, including the arrival of a warm-core low sliding north from northern MX and timing/placement of the upstream upper level trough. Nonetheless, the threat for flash flooding still exists Tuesday night with potential for some main stem rivers and their tributaries to begin rising within central NM. The latest NAM12 trends have the heavier QPF focused along and east of the central mt chain Tuesday night. This can be seen in the NBM QPF trends over the past few runs as well. The overall pattern remains relatively unchanged Wednesday so more storms with heavy rainfall are likely, especially for areas along and east of the central mt chain. Additional Flash Flood Watches are very likely (>60%) with more severe to extreme burn scar flooding possible. Extended models still show the upper level trough washing out over the southern Rockies Thursday then eventually giving way to another upper level ridge building over the southwest U.S. Friday. Remnant moisture over NM will still keep chances for showers and storms in the picture Thursday and Friday. Storm motions will become very slow so any additional rainfall on already saturated soils may keep the flood threat going thru the end of the week. && .AVIATION... (18Z TAFS) Issued at 1127 AM MDT Sun Jun 22 2025 Central and western NM will remain under the influence of very dry, hot, and breezy southwest winds today. SHRA/TS are expected to fire up along the east slopes of the Sacramento/Capitan Mts around 1pm then move northeast across eastern NM thru sunset. Some of these storms may become severe with downburst wind gusts in excess of 50KT, hail, frequent lightning, and locally heavy rainfall, especially along the Caprock and near the TX/NM border. SHRA/TS will persist well into the evening around KROW while deep moisture surges northward into the area. Widespread MVFR low cigs are possible from near KLVS eastward across much of eastern NM after midnight. However, confidence on areal coverage of broken cigs is still low to moderate at this time. && .FIRE WEATHER... Issued at 138 PM MDT Sun Jun 22 2025 Marginally critical fire weather conditions will persist over far northwest NM and the upper Rio Grande Valley through sunset. Very dry and hot conditions will continue Monday across the west however winds are likely to trend lighter than recent days. The focus will shift to widespread wetting rainfall this week as a very rich tap of monsoon moisture surges north into NM. Showers and storms will increase over eastern NM today then build more into central NM Monday and Monday night. A few storms will produce torrential rainfall with footprints >1.5" possible, leading to a high risk of burn scar flash flooding. The most widespread moderate to heavy rainfall is expected Tuesday and Wednesday along and east of the Continental Divide. There is still some uncertainty regarding the primary focus area for the heaviest rainfall depending on the timing and depth of an upper level trough over the Great Basin. Nonetheless, forecast confidence is moderate to high that many areas south and east of the ABQ metro will pick up 1 to 2" with locally higher amounts in excess of 4" possible. This will very helpful for taming current wildfires and mitigating the severity of any additional fires going forward. However, the burn scar flash flood threat may become extreme. There is still a threat for additional slow-moving storms with heavy rainfall Thursday and perhaps Friday over central and southern areas. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 52 90 58 87 / 0 0 0 10 Dulce........................... 42 86 48 81 / 0 0 10 30 Cuba............................ 50 85 54 77 / 0 5 20 60 Gallup.......................... 44 87 47 83 / 0 0 0 20 El Morro........................ 47 85 51 79 / 0 0 5 50 Grants.......................... 46 89 52 79 / 0 5 10 60 Quemado......................... 49 86 53 81 / 0 0 10 50 Magdalena....................... 57 86 62 78 / 0 20 40 90 Datil........................... 50 85 54 75 / 0 10 20 80 Reserve......................... 48 90 50 84 / 0 0 10 40 Glenwood........................ 54 93 56 88 / 0 5 10 40 Chama........................... 42 80 47 75 / 0 0 20 50 Los Alamos...................... 57 83 59 75 / 0 20 40 70 Pecos........................... 53 81 57 72 / 5 30 50 90 Cerro/Questa.................... 49 81 53 75 / 0 10 20 70 Red River....................... 42 72 45 67 / 0 20 30 70 Angel Fire...................... 38 75 44 69 / 0 20 30 80 Taos............................ 47 85 52 77 / 0 20 30 60 Mora............................ 48 78 51 70 / 5 30 50 80 Espanola........................ 55 91 60 82 / 0 20 30 70 Santa Fe........................ 56 85 59 75 / 0 30 50 80 Santa Fe Airport................ 55 88 60 79 / 0 30 40 80 Albuquerque Foothills........... 62 92 66 81 / 0 20 50 80 Albuquerque Heights............. 62 93 66 83 / 0 20 40 80 Albuquerque Valley.............. 61 95 66 85 / 0 20 40 70 Albuquerque West Mesa........... 61 93 66 85 / 0 20 40 70 Belen........................... 60 95 65 86 / 0 20 40 80 Bernalillo...................... 61 95 65 84 / 0 20 40 70 Bosque Farms.................... 59 94 64 85 / 0 20 40 70 Corrales........................ 61 95 66 85 / 0 20 40 70 Los Lunas....................... 60 94 65 85 / 0 20 40 70 Placitas........................ 60 90 64 80 / 0 20 40 80 Rio Rancho...................... 61 94 65 84 / 0 20 40 70 Socorro......................... 64 96 68 87 / 0 20 40 80 Sandia Park/Cedar Crest......... 55 85 58 75 / 0 30 50 80 Tijeras......................... 57 89 60 78 / 0 30 50 80 Edgewood........................ 53 86 57 76 / 0 30 50 80 Moriarty/Estancia............... 51 86 56 77 / 0 30 50 90 Clines Corners.................. 55 79 56 71 / 5 30 60 90 Mountainair..................... 56 85 58 76 / 0 30 50 90 Gran Quivira.................... 56 84 57 77 / 5 40 60 90 Carrizozo....................... 62 85 62 78 / 10 50 60 90 Ruidoso......................... 58 76 56 70 / 20 70 60 90 Capulin......................... 55 75 56 73 / 10 50 40 70 Raton........................... 54 80 55 76 / 5 40 30 70 Springer........................ 56 82 58 78 / 5 40 40 80 Las Vegas....................... 53 80 56 72 / 10 30 60 80 Clayton......................... 63 82 61 79 / 20 50 50 40 Roy............................. 60 79 59 74 / 20 40 60 70 Conchas......................... 66 87 65 81 / 20 40 70 70 Santa Rosa...................... 63 83 62 78 / 20 40 60 80 Tucumcari....................... 67 84 64 82 / 30 50 70 50 Clovis.......................... 67 82 65 83 / 50 60 60 30 Portales........................ 66 83 64 84 / 50 70 60 30 Fort Sumner..................... 66 85 64 82 / 30 60 60 60 Roswell......................... 71 87 69 85 / 40 70 60 50 Picacho......................... 63 83 62 77 / 30 70 60 80 Elk............................. 61 82 59 75 / 30 80 70 90 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch from Monday morning through Wednesday evening for NMZ226. && SHORT TERM...42 LONG TERM....42 AVIATION...42
Special Weather Statement National Weather Service Albuquerque NM 138 PM MDT Sun Jun 22 2025 NMZ238-239-222015- Chaves County Plains NM-Eastern Lincoln County NM- 138 PM MDT Sun Jun 22 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES UNTIL 215 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles north of Arabela, or 39 miles southeast of Corona, moving northeast at 30 mph. HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Mainly rural areas of East Central Lincoln and Northwestern Chaves Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3373 10506 3388 10524 3417 10509 3395 10474 TIME...MOT...LOC 1937Z 221DEG 27KT 3388 10509 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 TO 55 MPH Shoemake
Special Weather Statement
National Weather Service Albuquerque NM
158 PM MDT Sun Jun 22 2025
NMZ233-239-222030-
Eastern Lincoln County NM-Guadalupe County NM-
158 PM MDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Corona, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Northeastern Lincoln and Southwestern
Guadalupe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3435 10531 3442 10531 3435 10500 3400 10518
3409 10538 3426 10534 3426 10531
TIME...MOT...LOC 1958Z 194DEG 23KT 3412 10526
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
ShoemakeSpecial Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Sun Jun 22 2025
NMZ233-222130-
Guadalupe County NM-
305 PM MDT Sun Jun 22 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GUADALUPE
COUNTY UNTIL 330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles northwest of Cuervo to near
Santa Rosa, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Santa Rosa, Cuervo and Santa Rosa Lake State Park.
This includes Interstate 40 between Mile Markers 263 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3488 10455 3496 10489 3522 10463 3522 10444
3516 10416
TIME...MOT...LOC 2105Z 220DEG 9KT 3512 10445 3505 10454 3498 10470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
ShoemakeSpecial Weather Statement
National Weather Service Albuquerque NM
318 PM MDT Sun Jun 22 2025
NMZ238-222145-
Chaves County Plains NM-
318 PM MDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHAVES COUNTY UNTIL 345
PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Roswell, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Central Chaves County.
This includes Highway 285 between Mile Markers 117 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3335 10472 3345 10489 3351 10489 3374 10472
3354 10445
TIME...MOT...LOC 2118Z 224DEG 10KT 3349 10475
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
ShoemakeThe Holloman AFB radar (KHDX), 148 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
10 thunderstorm wind, 8 flash flood, 4 hail. Local standard time, as filed.
A mesonet station near Newkirk measured a severe thunderstorm wind gust of 67 mph.
Trained spotter reported severe thunderstorm wind gusts kicking up lots of dust.
Utility poles blown down with arcing powerlines and electric service disrupted for residents in Roswell. Damage is an estimate.
The public reported quarter size hail that lasted until 5:20 pm MDT.
Multiple cars and a fire truck stuck in deep water. Damage is unknown.
The public reported a severe thunderstorm wind gust of 60 mph.
The public reported a severe thunderstorm wind gust of 60 mph near San Jon, NM.
A mesonet station 2 miles southwest of Endee measured a severe thunderstorm wind gust of 60 mph.
The Roswell Airport ASOS measured a severe thunderstorm wind gust of 74 mph.
A mesonet station measured a severe thunderstorm wind gust of 61 mph.
Flash flooding off the Salt burn scar coming out of Bear Canyon. Swift water rescues conducted at the Cherokee Mobile Home Park, the Elevate Hotel, and for three vehicles at the Otero Federal Credit Union. Flash flooding reported at the Twin Spruce RV park, U.S. Highway 70 and Sudderth Dr. and U.S. Highway 70 and mile mark 261 closed due to burn scar flash flooding. Damage is an estimate based on vehicles rescues. No injuries or fatalities reported.
The Raton Airport ASOS measured a severe thunderstorm wind gust of 62 mph.
Quarter size hail was able to break 2 storm windows at a residence. Damage is an estimate.
The public reported quarter size hail.
Flood waters reported over NM129 just north of I-40 at the Newkirk Gas Station.
Flooded crop fields and water over County Road 5.
Flash flooding off the Hermit's Peak/Calf Canyon burn scar along NM 518 has closed the highway between mile markers 37 and 38.
Debris and water washouts along I-25 which was shut down for a period of time at mile marker 190. This required a bulldozer to clear the debris the following day.
The public reported flooding off the Hermit's Peak/Calf Canyon burn scar along the Rio la Casa above Cleveland, NM.
Flood waters flowing over the roadway from nearby arroyo along Quail Trail near Maple Road.
Two different reports received of quarter size hail on the north side of Los Alamos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258503, 1258551, 1258507, 1258517, 1258533, 1258528, 1258543, 1258540, 1258546, 1258567, 1258548, 1258606, 1258611, 1258613, 1258614, 1258617, 1258623, 1258622, 1258626, 1258641, 1258635, 1258659.